Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 234, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 28, 1998, 7:24 PM CDT for Miner County, Sanborn County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 28, 1998, 7:24 PM CDT (00:24 UTC)
- Expired
- Sep 28, 1998, 8:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 7:45 PM CDT | Hail 1.5 | Fedora, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2989 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
485 WUUS1 KFSD 290026 RRA SVRFSD SDC097-111-290110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 724 PM CDT MON SEP 28 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 810 PM CDT * AT 721 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES NORTH OF MITCHELL OR 5 MILES SOUTHWEST OF FEDORA... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FEDORA AROUND 730 PM CDT CANOVA AROUND 805 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 10:28 AM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Sep 28, 10:28 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1028 AM CDT MON SEP 28 1998 FCST LOOKING DECENT WITH LITTLE CHG NEEDED ATTM. DID UPDATE HON/9V9 GROUP TO RAISE TEMPS A TAD AND CHG WNDS. SPC RECENTLY TOOK SLIGHT RISK OF SVR WX FURTHER S AND OUT OF FSD CWA...AND IN AGREEMENT WITH THAT MOVE. THERE STILL WL BE A CHC OF TSTM DEVELPMENT HOWEVER IN THE SERN CWA AND WL KEEP TSTMS THERE IN FCST WITH MENTION OF SVR CRITERIA IN A 11 AM SIG WX OUTLOOK /FSDSPSFSD/ .FSD...NONE BR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.